Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 5, NWS Key West, FL

September 22, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 22, 2020, 9:50 PM EDT for Monroe County, Florida. It took effect at Sep 22, 2020, 10:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 22, 2020, 9:50 PM EDT (01:50 UTC)
In effect from
Sep 22, 2020, 10:00 PM EDT
Expired
Sep 23, 2020, 9:45 AM EDT
In force
12 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WHUS42 KKEY 230150
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
950 PM EDT Tue Sep 22 2020

FLZ076-231400-
/O.CON.KKEY.CF.Y.0002.000000T0000Z-200923T1400Z/
Monroe Upper Keys-
950 PM EDT Tue Sep 22 2020

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys, especially on the Bayside.

* WHEN...Through Wednesday morning.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Water levels will remain elevated, with
  very little relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ077-078-231400-
/O.NEW.KKEY.CF.S.0005.200923T0200Z-200923T1400Z/
Monroe Middle Keys-Monroe Lower Keys-
950 PM EDT Tue Sep 22 2020

* WHAT...Minor saltwater flooding expected.

* WHERE...Middle and Lower Florida Keys.

* WHEN...Through Wednesday morning.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding will be most
  pronounced around the time of higher high tide, which will occur
  shortly after midnight and into the early morning hours on 
  Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
1 follow-up statement
596 
WHUS42 KKEY 231345
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
945 AM EDT Wed Sep 23 2020

FLZ077-078-231445-
/O.CAN.KKEY.CF.S.0005.000000T0000Z-200923T1400Z/
Monroe Middle Keys-Monroe Lower Keys-
945 AM EDT Wed Sep 23 2020

* WHAT...Minor saltwater flooding has ended. The next higher high
  tide will occur overnight and a statement may again be required.

* WHERE...Middle and Lower Florida Keys.

&&

$$

FLZ076-240215-
/O.EXT.KKEY.CF.Y.0002.000000T0000Z-200924T1400Z/
Monroe Upper Keys-
945 AM EDT Wed Sep 23 2020

...COASTAL FLOOD ADVISORY NOW IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys, especially on the Bayside.

* WHEN...Through Thursday morning.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Water levels will remain elevated, with 
  very little relief at low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 22, 3:55 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Sep 22, 3:55 PM EDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Key West FL
355 PM EDT Tue Sep 22 2020

.DISCUSSION...
Currently - A ~1025 mb high is centered over the south and mid
Atlantic states and is maintaining fresh east northeast to east
breezes across the Keys. This fast flow of modified continental
air has kept temperatures in the upper 80s, a bit below seasonal
norms. Dew points have remains in the lower 70s. Despite ample
warm and dry air above ~800 mb there is enough depth and moisture
to contribute to a few patches of low topped showers have been
able to develop along a few maritime boundaries.

Forecast - Over the next couple of days the high will spread
eastward into the Atlantic off the Carolina Coast and gradually
weaken. As a result, fresh winds will gradually relax and swing
more easterly with the upstream maritime streamlines elongating
considerably. Lower level flow will remain moisture rich below 850
mb. Despite the relaxing flow, as dew points gradually climb into
the mid 70s, and temperatures push up back to normal, the
potential for low topped showers will increase. Will maintain the
ongoing trend to low chance pops.

All guidance points to a weak lower level trough lifting
northward across Cuba beginning late Wednesday and slowly spread
northward across our area through the back half of the weak. This
will bring increasingly confluent low level moisture confluence.
Expect rain chances and sky cover to generally trend upwards to
mid to high chance through this period. Winds will generally
become light to gentle out of the southeast to south, however
there is some uncertainty depending on the exact structure and
gradient pattern of the of the surface trough.

The trough will gradually lift north of our area and wash out
heading into the weekend and early next week leaving a broad high
pressure axis aligned across the southeastern United States and
Florida. This will keep a light primarily southeasterly breeze
across our area. The gradient will be fairly weak and mesoscale
patterns will likely dominate sensible weather elements with
temperatures remaining near to slightly above normal.

&&

.MARINE...
A healthy high pressure system centered over the southeastern and
mid Atlantic states will result in fresh breezes on Keys waters
this evening. Winds will gradually relax and shift more easterly
over the next couple of day as the the high builds eastward off
the Carolina coast. Winds will relax further heading into late
week as a surface trough lifts northwards off of Cuba and into
Keys waters. Expect rain chances to gradually increase due to the
presence of the trough.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
through 12z tomorrow morning. Only SCT to BKN cloud coverage with
bases above 3000 feet are expected across the island chain. ENE to E
winds will remain sustained at 10 to 15 knots, with occasional gusts
of 20 to 25 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  87  81  87 / 10 20 40 50
Marathon  81  89  80  89 / 10 20 30 50

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076.
GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 22, 4:44 AM EDT, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
444 AM EDT Tue Sep 22 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-230845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
444 AM EDT Tue Sep 22 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS COASTAL WATERS
   THROUGH AT LEAST THIS MORNING...

...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TONIGHT...

Isolated thunderstorms are possible across the Straits of Florida
this morning, with only linger isolated showers possible this
afternoon.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and strong gusty winds of 35 knots in the
stronger cells.

In addition, due to above normal astronomical tides, a coastal
flood statement/advisory will be in effect for today and tonight
during high tides.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to perhaps scattered thunderstorms are possible along the
Florida Keys and the surrounding coastal waters.

The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally gusty winds.

A Small Craft Advisory will likely be required for the Straits of
Florida due to a north swell through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.